Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Springfield, MO

May 26, 2010Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at May 26, 2010, 8:38 PM CDT for Taney County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2010, 8:38 PM CDT (01:38 UTC)
Expired
May 27, 2010, 12:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1158 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WGUS53 KSGF 270138
FFWSGF
MOC213-270500-
/O.NEW.KSGF.FF.W.0047.100527T0138Z-100527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT WED MAY 26 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED THAT ONE AND HALF TO TWO INCHES OF    
  RAINFALL HAD FALLEN ACROSS PORTIONS OF FAR WESTERN TANEY COUNTY.   
  ADDITIONAL THUNDERSTORM ACTIVITY WILL MOVE SOUTH OVER THESE SAME   
  AREAS...PRODUCING ADDITIONAL HEAVY RAINFALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE            
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9333 3676 9331 3676 9317 3649 9317

$$

WISE
2 follow-up statements
425 
WGUS73 KSGF 270257
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 PM CDT WED MAY 26 2010

MOC213-270500-
/O.CON.KSGF.FF.W.0047.000000T0000Z-100527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TANEY MO-
957 PM CDT WED MAY 26 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN TANEY COUNTY...

THE HEAVY RAINFALL THAT PROMOTED THE FLASH FLOOD WARNING HAS 
ENDED ACROSS THE WARNED AREA. HOWEVER...RUNOFF FROM THE HEAVY 
RAINFALL THAT OCCURRED EARLIER...WILL LIKELY CONTINUE ACROSS 
THE WARNED AREA LATE THIS EVENING. RADAR ESTIMATED ONE TO TWO INCHES 
OF RAINFALL FELL ACROSS PORTIONS OF THE WARNED AREA WITH THE EARLIER 
HEAVY RAINFALL.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3649 9333 3676 9331 3676 9317 3649 9317

$$

WISE
944 
WGUS73 KSGF 270458
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CDT WED MAY 26 2010

MOC213-270508-
/O.EXP.KSGF.FF.W.0047.000000T0000Z-100527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TANEY MO-
1158 PM CDT WED MAY 26 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR WESTERN
TANEY COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3649 9333 3676 9331 3676 9317 3649 9317

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:26 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 26, 6:26 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT WED MAY 26 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A WARM AND HUMID AIRMASS REMAINED OVER THE REGION WEDNESDAY
UNDERNEATH AN UPPER RIDGE AXIS EXTENDING FROM TEXAS TO THE GREAT
LAKES. CONVECTION THROUGH EARLY AFTERNOON HAS BEE CONFINED ACROSS
THE EASTERN OZARKS INTO SOUTHEAST MISSOURI WHERE DEEP MOISTURE
CONVERGENCE WAS IN PLACE. THE LACK OF SURFACE CONVERGENCE AND
SLIGHTLY DRIER ALOFT SEEMED TO BE THE INHIBITING FACTORS TO
THUNDERSTORM DEVELOPMENT ACROSS THE REMAINDER OF THE MISSOURI
OZARKS AND SOUTHEAST KANSAS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE EARLY EVENING WITH THE ACTIVITY MORE FOCUSED FROM SOUTH
CENTRAL INTO SOUTHEAST MISSOURI. PATCHY FOG WILL AGAIN DEVELOP
LATE TONIGHT AND EARLY THURSDAY.

THURSDAY WILL BE SIMILAR TO THE PAST COUPLE OF DAYS. A LINGERING
MOIST AND UNSTABLE AIRMASS WILL AGAIN LEAD TO PRIMARILY DIURNALLY
DRIVEN CONVECTION. A VORTICITY LOBE MAY ROTATE AROUND THE UPPER
RIDGE FROM THE UPPER MIDWEST TOWARD THE OHIO RIVER VALLEY. THIS
MAY ENHANCE THE COVERAGE OF THUNDERSTORMS ACROSS SOUTH CENTRAL
MISSOURI EASTWARD. HOWEVER THE OVERALL LACK OF SIGNIFICANT SYNOPTIC
SCALE LIFT WILL RESULT IN UNORGANIZED CONVECTION AND AN OUTSIDE
RISK FOR SEVERE WEATHER.

SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION LATER THURSDAY
INTO FRIDAY. A DRIER AIRMASS WILL ADVECT INTO THE OZARKS FRIDAY AS
THE SURFACE RIDGE EXTENDS FROM THE GREAT LAKES INTO THE OZARKS.
THIS WILL SHUT OFF CONVECTIVE DEVELOPMENT FOR A COUPLE OF DAYS BUT
HAVE ONLY MODEST IMPACTS ON DAY TIME TEMPERATURES. OVERNIGHT LOWS
WILL BE A BIT COOLER GIVEN THE DRIER AIRMASS.

THE UPPER RIDGE WILL FLATTEN LATE IN THE WEEKEND INTO EARLY NEXT
WEEK AS A SHORTWAVE TROUGH RIDES ACROSS THE NORTHERN TIER OF THE
U.S. THIS MAY CAUSE A WEAK FRONT TO DROP INTO THE AREA FOR
MEMORIAL DAY. ISOLATED CONVECTION MAY DEVELOP AS EARLY SUNDAY AS
MOISTURE INCREASES WITH A BETTER CHANCE ON MEMORIAL DAY. AT THIS
TIME IT APPEARS THE ACTIVITY ON MEMORIAL DAY WILL BE ISOLATED TO
SCATTERED WITH A LIMITED RISK FOR SEVERE WEATHER.

FOSTER

&&

.AVIATION...

FOR THE 00Z KSGF...KJLN AND KBBG TAFS...ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ARE ONCE AGAIN DEVELOPING ACROSS THE REGION
DURING THE PEAK HEATING PERIOD. THIS ACTIVITY WILL CONTINUE INTO
THE EARLY EVENING HOURS...THEN SHOULD START TO DISSIPATE AFTER
SUNSET. WITH THIS ACTIVITY BEING ISOLATED TO SCATTERED IN NATURE
CONFIDENCE IN A TAF SITE BEING AFFECT IS LOW AND WILL JUT INCLUDED
VCTS. HOWEVER...THUNDERSTORM ACTIVITY IS CURRENTLY DEVELOPING CLOSE
ENOUGH TO THE KBBG SITE THAT A TEMPO GROUP FOR THUNDER AS BEEN ADDED.
BRIEF MVFR CONDITIONS WILL BE POSSIBLE WITH ANY THUNDERSTORM
ACTIVITY.

LIGHT FOG WILL ONCE AGAIN BE POSSIBLE OVERNIGHT AS A MOIST AIR
MASS WILL BE IN PLACE OVER THE REGION. THE WARM AND HUMID AIRMASS
WILL REMAIN OVER THE AREA TOMORROW...AND ISOLATED TO SCATTERED
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 26, 12:41 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT WED MAY 26 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

THE THUNDERSTORM WIND GUST RISK IS LIMITED WITH GUSTS OF 60 MPH
POSSIBLE.

THE HAIL RISK IS LIMITED WITH ONE INCH IN DIAMETER HAIL POSSIBLE.

THE FLASH FLOOD RISK IS LIMITED.

THE LIGHTNING RISK IS LIMITED.

DISCUSSION...

SCATTERED THUNDERSTORMS WITH A FEW SHORT LIVED STRONG TO SEVERE
STORMS WILL BE POSSIBLE WITH 60 MPH WIND GUSTS AND LARGE HAIL THE
PRIMARY HAZARDS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
WHERE SLOW MOVING STORMS PERSIST OR BRIEFLY TRAIN OVER THE SAME
AREAS PRODUCING HEAVY THUNDERSTORM DOWNPOURS. THUNDERSTORM
ACTIVITY WILL GRADUALLY WEAKEN DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY FROM LATE
MORNING THROUGH THE EVENING HOURS. A FEW OF THE STRONGER STORMS
COULD BECOME SEVERE...WITH A LIMITED RISK FOR DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL.

A LIMITED RISK FOR THUNDERSTORMS IS EXPECTED AGAIN SUNDAY NIGHT
INTO MONDAY AND TUESDAY AS A WEAK FRONT MOVES SOUTHEAST INTO THE
REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF
 ANY SEVERE WEATHER THAT DEVELOPS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, May 26, 5:41 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT WED MAY 26 2010

MOZ066-067-262315-
VERNON MO-ST. CLAIR MO-
541 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN VERNON AND WEST CENTRAL
ST. CLAIR COUNTIES UNTIL 615 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HARWOOD...OR 9 MILES
SOUTHEAST OF RICH HILL...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL
IS EXPECTED WITH THIS STORM.

CCC
Special weather statement, May 26, 7:43 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT WED MAY 26 2010

MOZ103-104-270115-
STONE MO-TANEY MO-
743 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN STONE AND SOUTHWESTERN
TANEY COUNTIES UNTIL 815 PM CDT...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF RIDGEDALE...OR 8 MILES
SOUTHWEST OF BRANSON...MOVING SOUTH AT 20 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PERSONS ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF LIFE
THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY
WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY
BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A THUNDERSTORM...
BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

CCC
Local storm report, May 26, 8:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             6 WNW BRANSON           36.68N 93.32W
05/26/2010  E0.88 INCH       TANEY              MO   PUBLIC

            A TREE WAS ALSO REPORTED TO HAVE BEEN BLOWN DOWN BY THE
            STORM

&&

WISE
Special weather statement, May 26, 8:13 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT WED MAY 26 2010

MOZ103-104-270145-
STONE MO-TANEY MO-
813 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN STONE AND WESTERN TANEY
COUNTIES UNTIL 845 PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF WALNUT SHADE...OR 8 MILES NORTH
OF BRANSON...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PERSONS ON OR NEAR TABLE ROCK LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF LIFE
THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY
WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY
BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A THUNDERSTORM...
BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

CCC
Local storm report, May 26, 8:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 SW HOLLISTER          36.55N 93.30W
05/26/2010  E0.50 INCH       TANEY              MO   TRAINED SPOTTER

            WIND ESTIMATED AT 50 MPH...ONE SMALL LIMB DOWN.

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:57 PM CDTSevere Thunderstorm WarningSGFStone, Taney33 min

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.